Finding All Solutions of Equations in Free Groups and Monoids with Involution
The aim of this paper is to present a PSPACE algorithm which yields a finite graph of exponential size and which describes the set of all solutions of equations in free groups and monoids with involution in the presence of rational constraints. This became possible due to the recently invented recompression technique of the second author.
He successfully applied the recompression technique for pure word equations without involution or rational constraints. In particular, his method could not be used as a black box for free groups (even without rational constraints). Actually, the presence of an involution (inverse elements) and rational constraints complicates the situation and some additional analysis is necessary. Still, the recompression technique is powerful enough to simplify proofs for many existing results in the literature. In particular, it simplifies proofs that solving word equations is in PSPACE (Plandowski 1999) and the corresponding result for equations in free groups with rational constraints (Diekert, Hagenah and Gutiérrez 2001). As a byproduct we obtain a direct proof that it is decidable in PSPACE whether or not the solution set is finite.
Unable to display preview. Download preview PDF.
- 3.Diekert, V., Gutiérrez, C., Hagenah, C.: The existential theory of equations with rational constraints in free groups is PSPACE-complete. Inf. and Comput. 202, 105–140 (2005); Conference version in Ferreira, A., Reichel, H. (eds.) STACS 2001. LNCS, vol. 2010, pp. 170–182. Springer, Heidelberg (2001)Google Scholar
- 5.Diekert, V., Matiyasevich, Y., Muscholl, A.: Solving word equations modulo partial commutations. TCS 224, 215–235 (1999); Special issue of LFCS 1997Google Scholar
- 6.Diekert, V., Muscholl, A.: Solvability of equations in free partially commutative groups is decidable. International Journal of Algebra and Computation 16, 1047–1070 (2006); Journal version of Orejas, F., Spirakis, P.G., van Leeuwen, J. (eds.) ICALP 2001. LNCS, vol. 2076, pp. 543–554. Springer, Heidelberg (2001)Google Scholar
- 7.Durnev, V.G.: Undecidability of the positive ∀ ∃ 3-theory of a free semi-group. Sibirsky Matematicheskie Jurnal 36(5), 1067–1080 (1995) (in Russian); English translation: Sib. Math. J. 36(5), 917–929 (1995)Google Scholar
- 9.Gutiérrez, C.: Satisfiability of word equations with constants is in exponential space. In: Proc. 39th FOCS 1998, pp. 112–119. IEEE Computer Society Press, Los Alamitos (1998)Google Scholar
- 10.Gutiérrez, C.: Satisfiability of equations in free groups is in PSPACE. In: Proc. 32nd STOC 2000, pp. 21–27. ACM Press (2000)Google Scholar
- 11.Hopcroft, J.E., Ulman, J.D.: Introduction to Automata Theory, Languages and Computation. Addison-Wesley (1979)Google Scholar
- 13.Jeż, A.: Recompression: a simple and powerful technique for word equations. In: Portier, N., Wilke, T. (eds.) STACS. LIPIcs, vol. 20, pp. 233–244. Schloss Dagstuhl-Leibniz-Zentrum fuer Informatik, Dagstuhl (2013)Google Scholar
- 17.Makanin, G.S.: The problem of solvability of equations in a free semigroup. Math. Sbornik 103, 147–236 (1977) English transl. in Math. USSR Sbornik 32 (1977)Google Scholar
- 18.Makanin, G.S.: Equations in a free group. Izv. Akad. Nauk SSR, Ser. Math. 46, 1199–1273 (1983) English transl. in Math. USSR Izv. 21 (1983)Google Scholar
- 19.Makanin, G.S.: Decidability of the universal and positive theories of a free group. Izv. Akad. Nauk SSSR, Ser. Mat. 48, 735–749 (1984) (in Russian); English translation in: Math. USSR Izvestija 25, 75–88 (1985)Google Scholar
- 20.Matiyasevich, Y.: Hilbert’s Tenth Problem. MIT Press, Cambridge (1993)Google Scholar
- 23.Plandowski, W.: An efficient algorithm for solving word equations. In: Proc. 38th STOC 2006, pp. 467–476. ACM Press (2006)Google Scholar
- 24.Plandowski, W.: (unpublished, 2014)Google Scholar
- 26.Razborov, A.A.: On Systems of Equations in Free Groups. PhD thesis, Steklov Institute of Mathematics (1987) (in Russian)Google Scholar
- 27.Razborov, A.A.: On systems of equations in free groups. In: Combinatorial and Geometric Group Theory, pp. 269–283. Cambridge University Press (1994)Google Scholar